Oklahoma, 2022

Tornadoes and Hail in Oklahoma, December 12, 2022

December 12, 2022 · NWS AMA · 4 events in 1 county or zone

A vigorous upper level storm system crossed the Plains and combined with very strong wind shear and modest instability to create an environment capable of supercells during the evening hours across the combined northeast Texas and eastern Oklahoma Panhandles. One supercell generated at least two brief tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A vigorous upper level storm system crossed the Plains and combined with very strong wind shear and modest instability to create an environment capable of supercells during the evening hours across the combined northeast Texas and eastern Oklahoma Panhandles. One supercell generated at least two brief tornadoes. These did not produce |damage, but were documented with video and photographs by storm chasers and a few local residents. Hail between 1.5 and 2.5 fell across Beaver County as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 12, 5:07 PM CST, 4 hours 9 minutes earlier.

Area forecast discussion, Dec 12, 5:07 PM CST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
507 PM CST Mon Dec 12 2022

...New AVIATION...

.SHORT TERM ...
(This evening through Tuesday night)
Issued at 210 PM CST Mon Dec 12 2022

Thunderstorm potential is the main thing in the short term. Some
timing issues are starting to arise, and while we are slowly
clearing out this may be a later event than originally
anticipated. Severe weather still looks possible across the far
eastern parts of the combined Panhandles. Wind and hail are the
main threats, but still cannot completely rule out a small chance
for a tornado. That said, the latter threat appears to be better
east of the Panhandles. If trends keep up, all severe threats may
be east of the Panhandles depending on when/where storms
initiate.

Water vapor as of 20Z shows our H5 closed low centered over the
Great Basin area. Not seeing much for lee cyclogenesis yet on
surface observations and this is somewhat concerning for
initiation. We are going to need that trough axis to swing through
to get storms to initiate, but we are waiting for the upper level
support to arrive as well. CAMs and short term guidance suggest
wind speeds will not reflect this trough axis until tonight around
9pm. This means we will have a very brief window for discrete
thunderstorms which could potential have a tornado threat if they
are surface-based, but that is looking less and less likely at
this time. We have a lot of shear today, and this could make up
for the lack of instability. However, the storms may not be in the
Panhandles for more than 2 hours, but there does appear to be
around 100-300 m2/s2 of 0-1km helicity. If an updraft can get
going and ingest this low level helicity we could potentially see
a tornado. That said, we may not have enough time before
convection gets east of the area. Storm mode appears to go linear
quickly and gets going east of the Panhandles, so we could
briefly see a QLCS type hazard for quick spin-ups along the
leading edge of this line. But again, timing issues are starting
to lower confidence for thunderstorm potential. We will continue
to monitor and may send an updated mesoscale discussion if needed.

For Tuesday, we will have another breezy day across the
Panhandles, but fortunately fire weather conditions do not look
overly impressive. We could see a window where elevated conditions
may arise in the afternoon, but confidence for this to occur is
low. Tomorrow is also the start of our "cool down", and highs may
be right around normal for this time of year, but this may be the
last day of near normal temperatures for a while.

Guerrero

&&

.LONG TERM ...
(Wednesday through next Sunday)
Issued at 1223 PM CST Mon Dec 12 2022

For the latter half of the work week, the upper level low will
dance around the northern Great Plains from Nebraska through Iowa
and Wisconsin before crossing the Great Lakes region for the
weekend. This will leave the Panhandles in northwest flow through
the end of the week. There are some variations in the depth of
troughing for the weekend that upper level flow may turn more
zonal than northwesterly. By Sunday, long range models show a system
coming onshore in the Pacific as well as a system dropping down
into the Intermountain West from Canada. At the surface, midweek
starts off in a post cold front environment and the cold air will
just continue to pour in from the north through the end of the
week. This will bring temps on a downward trend through Friday. It
is finally over the weekend when the flow pattern changes enough
to allow for surface winds to become westerly to southerly and WAA
can start to warm up the Panhandles at the end of the weekend.

Beat

&&

.AVIATION...
(00Z TAFS)
Issued at 459 PM CST Mon Dec 12 2022

VFR conditions are expected to prevail through the 00Z TAF period
for all three terminals. Some fog may be lingering in the far
eastern portions of the Panhandles at the start of this period.
However, dry air will be moving in from the west behind a frontal
boundary of sorts and clear skies out. This will also turn winds
more to the west, winds will be staying up in the 15 to 20 kts
range with higher gusts possible.

36

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                33  51  21  46 /  10   0   0   0
Beaver OK                  34  52  21  45 /  40   0   0   0
Boise City OK              26  47  16  43 /  10   0   0   0
Borger TX                  37  54  23  47 /  20   0   0   0
Boys Ranch TX              32  52  19  47 /   0   0   0   0
Canyon TX                  31  51  21  47 /   0   0   0   0
Clarendon TX               36  53  25  47 /  30   0   0   0
Dalhart TX                 27  49  16  45 /   0   0   0   0
Guymon OK                  30  50  18  44 /  10   0   0   0
Hereford TX                31  51  21  49 /   0   0   0   0
Lipscomb TX                36  53  22  46 /  60   0   0   0
Pampa TX                   35  52  23  45 /  30   0   0   0
Shamrock TX                38  55  26  47 /  70   0   0   0
Wellington TX              40  57  27  48 /  70   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...24
LONG TERM....24
AVIATION...36
Hazardous weather outlook, Dec 12, 2:30 PM CST, 6 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
230 PM CST Mon Dec 12 2022

OKZ001>003-TXZ001>020-317-130830-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
230 PM CST Mon Dec 12 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible tonight across the eastern half of the
Oklahoma and Texas Panhandles. If storms develop, a few may become
severe with damaging winds and large hail the primary hazards.
However, an isolated tornado cannot be completely ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may become necessary tonight.

In the hours before

Special weather statement, Dec 12, 6:34 PM CST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Amarillo TX
634 PM CST Mon Dec 12 2022

OKZ002-130100-
Texas OK-
634 PM CST Mon Dec 12 2022

...A strong thunderstorm will impact portions of north central Texas
County through 700 PM CST...

At 633 PM CST, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Hough, or 12 miles south of Feterita, moving
northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central Texas
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3686 10136 3696 10154 3700 10152 3699 10123
TIME...MOT...LOC 0033Z 208DEG 40KT 3698 10140

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Ward
Special weather statement, Dec 12, 7:36 PM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Amarillo TX
736 PM CST Mon Dec 12 2022

TXZ003>005-008-009-130215-
Hutchinson TX-Ochiltree TX-Roberts TX-Hansford TX-Lipscomb TX-
736 PM CST Mon Dec 12 2022

...A strong thunderstorm will impact portions of northwestern
Lipscomb, northeastern Hutchinson, southeastern Hansford,
northwestern Roberts and Ochiltree Counties through 815 PM CST...

At 735 PM CST, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Waka, or 15 miles east of Spearman, moving
northeast at 55 mph.

HAZARD...Wind gusts up to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Perryton, Spearman, Booker, Waka and Farnsworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3604 10091 3601 10113 3619 10124 3650 10107
      3650 10048 3648 10039
TIME...MOT...LOC 0135Z 222DEG 55KT 3618 10092

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Ward

The radar

The Dodge City radar (KDDC), 144 km away, was scanning. The volume nearest the first event began at 03:13 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 tornado. Local standard time, as filed.

Hail, Beaver

When
December 12, 9:16 PM CST
Where
Beaver County, 2.86 mi WSW of Balko
Measured
2.5 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.620, -100.730

Ping pong ball to tennis ball size hail occurred.

Tornado, Beaver

When
December 12, 9:21 PM CST to 9:23 PM CST
Where
Beaver County, 1.33 mi SE of Balko to 2.07 mi E of Balko
Rating
EFU
Path length
1.22 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
36.619, -100.661

This tornado track was estimated based on photos and eyewitness accounts. The tornado was moved northeast and was on the ground for just under 2 minutes. No damage was found, however the tornado didn't encounter any damage indicators along the path as|it remained in open grasslands. Given the lack of damage indicators, an unknown rating has been assigned.

Hail, Beaver

When
December 12, 9:31 PM CST
Where
Beaver County, 5.53 mi S of Beaver
Measured
1.5 in hail
Reported by
Public
Coordinates
36.740, -100.520

Tornado, Beaver

When
December 12, 9:38 PM CST to 9:39 PM CST
Where
Beaver County, 4.45 mi N of Elmwood to 4.75 mi N of Elmwood
Rating
EF0
Path length
0.66 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
36.684, -100.524

This tornado was documented by multiple storm chasers with photos and video as it crossed US Highway 270 south of Beaver, Oklahoma. The tornado was on the ground for approximately one minute. With no damage reported to the power lines that the tornado crossed along the highway and no other damage indicators along the path which remained in open grassland areas, the tornado was rated an EF0.|The track and width were estimated based on eye witness reports, radar signatures and photographs. The maximum estimated wind speeds were 80 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyThe tornado archive for Oklahoma, 2022Warnings in Oklahoma, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1070551, 1070553, 1070552, 1070554.